Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 151, NWS Goodland, KS

July 20, 2009Yuma County, Colorado; Dundy County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jul 20, 2009, 5:11 PM MDT for Yuma County, Colorado; Dundy County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2009, 5:11 PM MDT (23:11 UTC)
Expired
Jul 20, 2009, 5:52 PM MDT
In force
41 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Yuma County, CO, Dundy County, NE

The radar

The Goodland radar (KGLD), 86 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 2:25 PM MDTSevere Thunderstorm WatchSPC6 hr
Jul 20, 4:53 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-329 J/kg
Mixed-layer LCL
2622 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:29 PM MDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 20, 2:29 PM MDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
229 PM MDT MON JUL 20 2009

.DISCUSSION...
228 PM MDT MON JUL 20 2009

THE 20Z SURFACE ANALYSIS SHOWS A FRONT ACROSS CENTRAL
NEBRASKA AND AN INVERTED TROUGH EXTENDING NORTHWEST INTO NORTHEAST
COLORADO. RADAR GETTING RETURNS ALONG THE FRONT AND OVER EASTERN
COLORADO. WATER VAPOR IMAGERY SHOWING A SHORTWAVE MOVING OUT OF
WYOMING INTO EASTERN COLORADO.

NORTHWEST FLOW CONTINUES THROUGH THURSDAY ACROSS THE CENTRAL PLAINS WITH A
RIDGE OVER THE WESTERN CONUS. SHORTWAVES WILL CONTINUE TO MOVE DOWN
THE EAST SIDE OF THE RIDGE INTO NORTHWEST KANSAS DURING THIS TIME.
AT THE SURFACE...LOW PRESSURE WILL MOVE SOUTH ALLOWING HIGH PRESSURE
TO BUILD INTO NORTHWEST KANSAS TONIGHT. HIGH PRESSURE WILL STAY IN
THE AREA THROUGH TUE NIGHT. ANOTHER AREA OF WEAK LOW PRESSURE WILL
MOVE INTO COLORADO WED/THU.

THUNDERSTORMS ARE POSSIBLE EVERY DAY THROUGH THU. DIFFICULT TO
PROVIDE DEFINITION DUE TO TIMING ISSUES OF WAVES IN NORTHWEST FLOW.
CONSEQUENTLY ALMOST EVERY AFTERNOON/EVENING PERIOD WILL HAVE AT
LEAST A SLIGHT CHANCE. FOR TONIGHT THERE IS PLENTY OF SHEAR AND CAPE
FOR SEVERE THUNDERSTORMS. STORMS SHOULD FIRE ALONG THE TROUGH AND
AHEAD OF THE SURFACE COLD FRONT AND THEN MOVE EAST OUT OF THE
FORECAST AREA AFTER MIDNIGHT. FOR TUESDAY AFTERNOON AND
EVENING...UPSLOPE SHOULD FOCUS ENERGY OVER THE HIGHER TERRAIN AND
THEN STORMS WILL MOVE INTO EASTERN COLORADO ZONES. STORMS SHOULD
INITIATE AGAIN WED/THU IN EASTERN COLORADO NEAR A SURFACE TROUGH AND
THEN DRIFT EAST INTO NW KANSAS DURING THE EVENING.

MAX TEMPERATURES WILL BE COOLER IN THE LOWER 80S BEHIND THE COLD
FRONT ON TUESDAY. TEMPERATURES WILL WARM BACK INTO THE UPPER
80S/LOWER 90S WITH RETURN FLOW WED/THU. MIN TEMPERATURES WILL COOL
DOWN INTO THE UPPER 50S TONIGHT/WED NIGHT AND THEN RETURN TO THE
LOW/MID 60S THU NIGHT.

IN THE EXTENDED...NORTHWEST FLOW PERSISTS THROUGH THIS PART OF THE
FORECAST. AT THE SURFACE...A TROUGH WILL BE OVER EASTERN COLORADO ON
FRI AND WILL BE FOLLOWED BY HIGH PRESSURE SAT/SUN. ANOTHER AREA OF
WEAK LOW PRESSURE WILL BE OVER WESTERN KANSAS SUN. POPS WILL BE THE
MAIN CONCERN ONCE AGAIN. IT APPEARS THAT FORCING IS AVAILABLE
THROUGH ALL THE PERIODS EXCEPT SATURDAY. HIGH PRESSURE AND NORTHERLY
SURFACE WIND SHOULD BE ACROSS THE FORECAST AREA. OTHERWISE WILL HAVE
SLIGHT CHANCE POPS FOR THE AFTERNOON/EVENING PERIODS.

MAX TEMPERATURES WILL RANGE FROM THE UPPER 80S/LOW 90S. MIN
TEMPERATURES WILL RANGE FROM THE UPPER 50S IN THE WEST TO THE LOWER
60S ELSEWHERE.

FS
&&

.AVIATION...
1212 PM MDT MON JUL 20 2009

FOR THE 18Z TAF CYCLE...VFR CONDITIONS ARE EXPECTED TO PREVAIL FOR
BOTH KGLD AND KMCK THROUGHOUT THE ENTIRE TAF PERIOD. LATER THIS
AFTERNOON...BETWEEN 21Z AND 06Z...THUNDERSTORMS WILL FORM AND
MOVE THROUGH THE REGION. IF A STRONGER THUNDERSTORM HAPPENS TO
MOVE DIRECTLY OVER EITHER SITE...TAFS WILL NEED TO BE AMENDED TO
REFLECT THE POSSIBLE BRIEF DROP DOWN TO MVFR CONDITIONS. THIS WILL
BE MORE LIKELY FOR KMCK THAN FOR KGLD...INCLUDING LARGER HAIL ALSO
POSSIBLE FOR KMCK DURING THAT TIME.

BLM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 20, 2:47 PM MDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
247 PM MDT MON JUL 20 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211615-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
247 PM MDT MON JUL 20 2009 /347 PM CDT MON JUL 20 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL MOVE ACROSS THE TRI-STATE AREA LATER TODAY. IT
WILL INTERACT WITH MOIST AND UNSTABLE AIR TO PRODUCE SCATTERED
THUNDERSTORMS ACROSS THE TRI STATE REGION THIS AFTERNOON. SOME OF
THE STRONGER STORMS MAY BECOME SEVERE. THE BEST CHANCE FOR SEVERE
STORMS WILL BE EAST OF A LINE FROM YUMA TO LEOTI. THE GREATEST
THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND DANGEROUS
LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CURRENT WEATHER PATTERN WILL PERSIST OVER THE TRI STATE
REGION...BRINGING A CHANCE FOR THUNDERSTORMS ACROSS THE TRI STATE
REGION NEARLY EACH AFTERNOON AND EVENING THROUGHOUT THE WEEK.
STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING
WINDS...AND DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HENDERSON

In the hours before

Special weather statement, Jul 20, 4:48 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
448 PM MDT MON JUL 20 2009

NEZ079-202315-
DUNDY-
448 PM MDT MON JUL 20 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA...

AT 443 PM MDT/543 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING A SEVERE THUNDERSTORM 10 MILES NORTHWEST OF IMPERIAL...AND
MOVING SOUTH AT 35 MPH. IF THIS STORM MAINTAINS ITS STRENGTH...IT
WILL BEGIN TO IMPACT DUNDY COUNTY BY 515 PM MDT.

GOLF BALL SIZE HAIL...AND DAMAGING WINDS OF 60 TO 75 MPH ARE EXPECTED
WITH THIS STORM. BE PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED
FOR THE AREA.

JRM
Special weather statement, Jul 20, 4:55 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
455 PM MDT MON JUL 20 2009

KSZ001-202330-
CHEYENNE-
555 PM CDT MON JUL 20 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN NORTHWEST KANSAS...

AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ST. FRANCIS...AND MOVING SOUTH AT 25 MPH.

NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

JRM
Local storm report, Jul 20, 5:05 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
505 PM MDT MON JUL 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             ST. FRANCIS             39.77N 101.80W
07/20/2009  E1.75 INCH       CHEYENNE           KS   TRAINED SPOTTER

0500 PM     HAIL             1 NW ST. FRANCIS        39.78N 101.81W
07/20/2009  E1.50 INCH       CHEYENNE           KS   TRAINED SPOTTER

&&

HENDERSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:23 PM MDTSevere Thunderstorm WarningGLDCheyenne37 min
Jul 20, 5:00 PM MDTSevere Thunderstorm WarningGLDCheyenne, Sherman23 min
Jul 20, 5:30 PM MDTTornado WarningGLDCheyenne30 min
Jul 20, 5:39 PM MDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace43 min
Jul 20, 5:51 PM MDTSevere Thunderstorm WarningGLDCheyenne29 min
Jul 20, 5:58 PM MDTTornado WarningGLDCheyenne, Sherman62 min
Jul 19, 6:24 PM MDTFlash Flood WarningGLDYuma3 hr
Jul 19, 6:43 PM MDTSevere Thunderstorm WarningGLDYuma62 min
Jul 19, 9:24 PM MDTAreal Flood WarningGLDYuma8 hr
Jul 20, 5:03 PM MDTSevere Thunderstorm WarningGLDDundy57 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.